Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 116, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2012, 3:05 PM EDT for 5 counties in Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2012, 3:05 PM EDT (19:05 UTC)
- Expired
- Jun 1, 2012, 3:40 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:28 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
756 WUUS51 KRNK 011905 SVRRNK VAC009-011-019-031-680-012000- /O.NEW.KRNK.SV.W.0116.120601T1905Z-120601T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT FRI JUN 1 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF LYNCHBURG IN CENTRAL VIRGINIA NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA WESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA AMHERST COUNTY IN CENTRAL VIRGINIA * UNTIL 400 PM EDT. * AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GOODE...OR 7 MILES NORTHWEST OF EVINGTON...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... FOREST... LYNCHBURG CITY... FALCONERVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 9 PM EDT. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3771 7905 3735 7893 3722 7940 3731 7949 TIME...MOT...LOC 1905Z 231DEG 30KT 3731 7936 $$ SK
2 follow-up statements
848
WWUS51 KRNK 011920
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT FRI JUN 1 2012
VAC011-011929-
/O.CAN.KRNK.SV.W.0116.000000T0000Z-120601T2000Z/
APPOMATTOX VA-
320 PM EDT FRI JUN 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN APPOMATTOX COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
&&
LAT...LON 3745 7901 3743 7902 3738 7899 3730 7932
3737 7938 3771 7905
TIME...MOT...LOC 1919Z 231DEG 26KT 3737 7926
$$
VAC009-019-031-680-012000-
/O.CON.KRNK.SV.W.0116.000000T0000Z-120601T2000Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-BEDFORD VA-AMHERST VA-
320 PM EDT FRI JUN 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR THE CITY OF LYNCHBURG... NORTHERN CAMPBELL...EASTERN BEDFORD AND
EASTERN AMHERST COUNTIES...
AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FOREST...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
FOREST...
LYNCHBURG CITY...
MADISON HEIGHTS...
FALCONERVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES OFTEN WITH
LITTLE NOTICE.
&&
LAT...LON 3745 7901 3743 7902 3738 7899 3730 7932
3737 7938 3771 7905
TIME...MOT...LOC 1919Z 231DEG 26KT 3737 7926
$$
SK553
WWUS51 KRNK 011940
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT FRI JUN 1 2012
VAC009-019-031-680-011950-
/O.CAN.KRNK.SV.W.0116.000000T0000Z-120601T2000Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-BEDFORD VA-AMHERST VA-
340 PM EDT FRI JUN 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LYNCHBURG...
NORTHERN CAMPBELL...EASTERN BEDFORD AND EASTERN AMHERST COUNTIES IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
LAT...LON 3745 7901 3743 7902 3738 7899 3730 7932
3737 7938 3771 7905
TIME...MOT...LOC 1940Z 231DEG 26KT 3747 7911
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:31 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 1, 2:31 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT FRI JUN 1 2012 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH OF THE AREA THIS MORNING AHEAD OF A STRONG COLD FRONT THAT IS EXPECTED TO CROSS THE REGION FROM THE WEST THIS AFTERNOON AND EVENING. THIS FRONT WILL BRING ANOTHER ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. DRIER AND COOLER AIR WILL FOLLOW THE FRONT FOR THE WEEKEND AS HIGH PRESSURE GRADUALLY SLIDES IN FROM THE WEST. && .NEAR TERM /THROUGH TONIGHT/... AS OF 226 AM EDT FRIDAY... QUICK UPDATE TO AFTERNOON GRIDS TO ACCOUNT FOR DISCREET SUPERCELLS EAST OF THE BLUE RIDGE AND LINE OF CONVECTION ENTER THE MOUNTAINS. TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING. AS OF 1226 AM EDT FRIDAY...UPPER LEVEL TROUGH PIVOTING OVER THE MISSISSIPPI VALLEY THIS MORNING WILL BECOME NEGATIVELY-TILTED ACROSS THE OHIO AND TENNESSEE VALLEYS THIS AFTERNOON. DEEP LAYER SHEAR AND MODEST CAPE LIKELY TO PRODUCE A FEW DISCREET SUPERCELLS MORPHING INTO BOW LINE SEGMENTS. THE SEVERITY AND AREAL COVERAGE IS CONDITIONAL ON LINGERING CLOUDINESS. AT THIS TIME...BEST HEATING AND INSTABILITIES WILL BE ACROSS THE RNK PIEDMONT OF SOUTH-CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. PWATS FROM RNK/GSO 12Z SOUNDINGS ARE AROUND 1.50 INCHES. WITH DYNAMICS AND FORCING...EFFICIENT CONVERSION OF THIS MOISTURE FOR HEAVY RAINFALL THIS AFTERNOON AND EVENING. CELLS/LINES WILL BE PROGRESSIVE ACROSS THE AREA AND FLASH FLOOD THREAT SHOULD BE LOCALIZE AND NOT WIDESPREAD. AS OF 921 AM EDT FRIDAY...THICK CLOUD COVER AND SHOWERS THIS MORNING LIMITING HEATING AND KEEPING INSTABILITIES ON THE MILD SIDE. THERE IS A WAVE COMING ACROSS EASTERN TENNESSEE AND SOUTHWESTERN VIRGINIA THIS MORNING. THIS WAVE WILL CREATE AN AREA OF CLEARING EAST OF THE BLUE RIDGE THROUGH THIS MORNING. THE WARM FRONT WILL ALSO MOVE NORTH TO HELP WITH THIS CLEARING. THE SEVERITY OF AFTERNOON STORMS ARE CONDITIONAL AT THE MOMENT WITH MORNING CLOUDS AND RAIN. WE WILL SEE HOW THINGS PROGRESS AND KEEP YOU UPDATED. AS OF 300 AM EDT FRIDAY...FRONT DRAPED EAST-WEST ACROSS THE AREA EARLY THIS MORNING COMBINED WITH OLD OUTFLOW TO THE WEST HAS CONTINUED TO RESULT IN A BAND OF SHRA/TSRA ALONG THE WESTERN SLOPES. EXPECT SOME OF THIS COVERAGE TO LINGER THRU DAYBREAK BEFORE LIKELY SEEING A LULL AFTER SUNRISE AHEAD OF THE PRIMARY WAVE/COLD FRONT WEST OF THE MOUNTAINS. HAVE UPPED POPS TO HIGHER CHANCES NW SLOPES TO REFLECT BETTER COVERAGE EARLY...AND LEFT IN CHANCE TO SLIGHT CHANCE POPS ELSW GIVEN MOISTURE AND THE WEAK BOUNDARY AROUND FOR THE MORNING. OTRW MAIN CONCERN WITH EXTENT OF CONVECTION TODAY AS THE NEG TILTED 5H TROF TO THE NW PIVOTS A SURFACE COLD FRONT INTO THE FAR WEST EARLY THIS AFTERNOON...REACHING THE PIEDMONT THIS EVENING. MODELS AGAIN SHOW PLENTY OF SUPPORT/LIFT WITH A GOOD AMOUNT OF SHEAR/HELICITY ESPCLY NORTH PER 40 KT MID LEVEL JET...AND DECENT LOW LEVEL SW FLOW AS THE WARM FRONT LIFTS NORTH. IN ADDITION...GOOD 85H THETA-E PACKING UNDER A LOBE OF UPPER DIFFLUENCE SHOULD EVENTUALLY MAKE FOR A ENHANCED LINEAR AXIS OF TSRA BY AFTERNOON. HOWEVER MAIN QUESTION REMAINS WITH THE DEGREE OF INSTABILITY GIVEN CURRENT SHRA/TSRA ACROSS THE FAR SOUTH/WEST PLUS CLOUD COVER THAT MAY BE TOUGH TO MIX OUT WEST OF THE BLUE RIDGE AS DEPICTED BY MOST GUIDANCE ATTM. LATEST NAM ALSO HAS BEST CAPES ACROSS THE EASTERN HALF LATER ON WITH SOME SUGGESTION OF A JUMP TO A SECONDARY LINE EAST LATER IN THE DAY...WHERE APPEARS THE HIGHER SEVERE THREAT WILL BE. MOST LOCAL MODELS ALSO SLIGHTLY FASTER WITH THE INITIAL LINE DEVELOPING FAR WEST EARLY AFTERNOON UNDER THE VORT LOBE...THEN REACHING THE BLUE RIDGE MID/LATE AFTERNOON...AND ACROSS THE EAST EARLY IN THE EVENING. THUS SPED UP CAT POPS A BIT WHILE ADJUSTING FOR MORE HEAVY RAIN THREAT FAR WEST AND ADDITION OF SCTD CELLS DEVELOPING ELSW EARLY ON AHEAD OF THE MAIN PRE- FRONTAL LIFT. THINK THINGS PROGRESSIVE ENOUGH DESPITE 1 INCH PLUS TOTALS IN SPOTS TO PRECLUDE A FLASH FLOOD WATCH ALTHOUGH LOCALIZED FLOODING POSSIBLE WITH HEAVIER DOWNPOURS. THUS WILL MAINTAIN THE SEVERE/FLOOD THREAT IN THE HWO. TEMPS A BIT TRICKY GIVEN SUCH A WARM START WHILE BEING LIMITED BY CLOUDS/SHRA IN SPOTS EARLY ON. THINK ENOUGH BREAKS LIKELY TO GO 80-85 EAST AND MID/UPPER 70S WEST FOR NOW. MAIN CONVECTIVE LINE SWEEPS OUT OF THE PIEDMONT BY MID EVENING WITH THE FRONT TAKING ALL POPS OUT OF THE EAST AFTER MIDNIGHT. DID SLOW UP EXODUS A LITTLE SINCE APPEARS MAY SEE A WEAK SECONDARY WAVE ON THE BOUNDARY OUT EAST THIS EVENING AS THE S/W TROF PIVOTS THRU. OTRW DRYING FROM WEST TO EAST THRU MIDNIGHT AND ONLY SOME LIGHT UPSLOPE -SHRA REMAINING NW LATE. SHOULD EVEN SEE SOME DOWNSLOPE CLEARING BEHIND THE FRONT OVERNIGHT AS DRIER/COOLER AIR SURGES IN ESPCLY WEST LATE. THIS ALONG WITH MUCH COOLER 85H TEMPS ESPCLY OFF THE GFS SUGGESTS SOME LOWS IN THE 40S LIKELY WESTERN THIRD AND CLOSE TO 50 BLUE RIDGE...EXCEPT 52-58 OUT EAST AS THE BEST COOL ADVECTION LOOKS TO GET HUNG UP CROSSING THE RIDGES FOR THE MOST PART. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS OF 315 AM EDT FRIDAY... COOLER AND DRIER AIR FINALLY MAKES A PROLONGED STAY ACROSS THE REGION THROUGH MUCH OF THE SHORT TERM. ALTHOUGH TEMPS AGAIN WARM NEAR 80F AGAIN BY MONDAY...DEWPOINTS WILL NOT RISE ENOUGH TO PREVENT THE AIRMASS FROM REMAINING COMFORTABLE. AS A JET STREAK/UPPER LEVEL DISTURBANCE MOVES ACROSS THE APPALACHIANS ON SATURDAY BEHIND THE FRONT...THE AIRMASS IS TOO DRY TO SUPPORT ANY WIDESPREAD RAIN CHANCES WITH DOWNSLOPING FLOW SMASHING ANY UPWARD MOTION EAST OF THE ALLEGHANYS. HOWEVER...THE STRENGTH OF THE JUNE SUN COMBINED WITH COOL TEMPS ALOFT FOR THIS TIME OF YEAR COULD STILL PRODUCE SOME SCATTERED SHOWERS...ESPECIALLY ALONG THE HIGHEST ELEVATIONS OF SE WEST VA AND SW VA LATER SATURDAY AND SATURDAY EVENING. MUCH OF THIS MAY SIMPLY END UP BEING JUST SPRINKLES OUTSIDE OF SE WEST VA...THE DARK CLOUDS PRODUCED BY THE STEEP MIDLEVEL LAPSE RATES WILL LOOK PRETTY OMINOUS THOUGH. SATURDAY SHOULD BE THE COOLEST DAY...REMAINING CLOUDS AND A BREEZE WILL PREVENT THE NIGHTS FROM GETTING TOO CHILLY. FAST PACIFIC FLOW GENERATED BY AN UPPER GYRE SOUTH OF ALASKA WILL TRAVEL ACROSS THE MIDWEST AND BEGIN ERODING THE SOUTHERN PERIPHERY OF THE EASTERN COOL UPPER TROUGH BY SUNDAY. A MOSTLY DRY SUBTLE WARM FRONT WILL MOVE NORTH OVER THE CWA THAT DAY...AND WHEN COMBINED WITH AN UPPER LEVEL WAVE COULD PRODUCE PASSING SHOWERS ACROSS SE WEST VA ONCE AGAIN SUNDAY. TEMPS MODERATE A FEW DEGREES. TOUGH TO FIND ENOUGH INSTABILITY TO MENTION ANY THUNDER AT THIS POINT. AGAIN MOISTURE WILL BE AT A PREMIUM...ALTHOUGH THERE WILL BE ENOUGH TO GENERATE CLOUDS. THE GREAT LAKES UPPER LOW WILL MOVE TO THE NEW ENGLAND COAST BY MONDAY...AND AMPLIFY A BIT AS IT COMBINES WITH ANOTHER GYRE IN THE NORTH ATLANTIC. WARMER AIR WILL BE ABLE TO FILL BACK EAST IN ITS WAKE...SUCH THAT H85 TEMPS WILL FLIRT ONCE AGAIN WITH +15C. THE OP GFS LOOKS A LITTLE OUT OF PLACE ON MONDAY WITH A SURFACE LOW MOVING ACROSS THE OHIO VALLEY. THE 0Z ECMWF LINES UP BETTER WITH THE UPPER LEVEL CHARACTERISTICS...WITH A GOOD DEAL OF SINKING MOTION COMBINED WITH DOWNSLOPING FLOW...THIS MAY KEEP ANY CHANCES OF STORMS SQUASHED FOR ANOTHER DAY. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 330 AM EDT FRIDAY... THE CHANCE OF PRECIP WILL REMAIN OVERALL LOW THIS PERIOD...WITH MODELS SHOWING MAIN FORCING STAYING NORTH OF US...AND A SERIES OF SHORTWAVES STAYING SOUTHWEST OF THE REGION...WHICH COULD BE MCS/S SHIFTING FROM THE PLAINS INTO THE GULF COAST STATES. TEMPERATURES THIS PERIOD WILL BE DEPENDENT ON CLOUD COVER BUT SHOULD BE AT OR BELOW NORMAL...AS SFC FLOW WILL BE MORE NORTH TO EAST. LOWS IN THE 50S AND HIGHS IN THE 70S MOST DAYS. AS WE HEAD TOWARD THURSDAY THE FLOW WILL BE MORE SOUTHEAST AND COULD SEE A BETTER THREAT OF SHOWERS OR STORMS IN THE MOUNTAINS PER UPSLOPE CONVERGENCE. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 115 PM EDT FRIDAY... HIGH CONFIDENCE FLYING CONDITIONS WILL DETERIORATE FROM WEST TO EAST THIS AFTERNOON AS A STRONG COLD FRONT MAKES ITS WAY THROUGH THE AREA BY THIS EVENING. SHOWER ACTIVITY WILL INCREASE LATER THIS MORNING ACROSS THE MOUNTAINS AS THE FRONT APPROACHES...WITH SOME OF THIS ACTIVITY STRENGTHENING INTO THUNDERSTORMS SHORTLY EARLY. CONSIDERING THE STRENGTH OF THE SYSTEM MOVING ACROSS THE AREA...WOULD NOT BE SURPRISED TO SEE A FEW STORMS BECOME SEVERE DURING THE EARLY AFTERNOON. HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL BE CAPABLE OF REDUCING VISIBILITIES TO LESS THAN A MILE WITH A FEW HOURS OF MVFR/IFR CIGS/VSBYS LIKELY DURING THE AFTERNOON AND EVENING AS PERHAPS SEVERAL BANDS OF CONVECTION PASS. BY EARLY EVENING...THIS COVERAGE IS EXPECTED TO SOLIDIFY INTO A LINE...WITH THE MAIN AREA OF THUNDERSTORM ACTIVITY TRANSITIONING INTO THE PIEDMONT REGION BY MID EVENING...REMAINING STRONG TO SEVERE AS THEY CONTINUE EAST. THIS ACTIVITY WILL EXIT THE AREA AFTER MIDNIGHT TONIGHT WITH CONDITIONS QUICKLY IMPROVING TO VFR. HOWEVER LIGHT WEST/NW FLOW ACROSS THE WESTERN SLOPES WILL LIKELY CAUSE LOW LEVEL MOISTURE TO BANK UP AGAINST THE RIDGES CREATING IFR/MVFR IN LOW CIGS AND/OR VSBYS ESPCLY AT KBLF AND PERHAPS KLWB LATE TONIGHT. SOME FOG ALSO POSSIBLE AT KLYH WHERE INCLUDING A MVFR MENTION GIVEN WET GROUND AND LIGHTER WINDS EAST OF THE BLUE RIDGE BEHIND THE FRONT OVERNIGHT. HIGH PRESSURE WILL BRING DRIER WEATHER AND MAINLY VFR CONDITIONS THROUGH THE WEEKEND. HOWEVER NW FLOW COULD KEEP MVFR CIGS AND PERHAPS ISOLATED SHRA ALONG THE WESTERN SLOPES SATURDAY AFTERNOON WITH LESS CLOUDINESS ON SUNDAY. ANOTHER DISTURBANCE COULD BRING MORE SUB-VFR CONDITIONS IN SHRA/TSRA ON MONDAY WITH VFR RETURNING AGAIN FOR TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH/RCS SHORT TERM...KM LONG TERM...KM AVIATION...JH/RCS
Hazardous weather outlook, Jun 1, 1:30 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT FRI JUN 1 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-021730- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 130 PM EDT FRI JUN 1 2012 ...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RCS
In the hours before
Special weather statement, Jun 1, 1:29 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT FRI JUN 1 2012
VAZ034-035-011800-
AMHERST VA-BEDFORD VA-
129 PM EDT FRI JUN 1 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND BEDFORD COUNTIES...
AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF BIG ISLAND...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR PLEASANT VIEW AROUND 145 PM AND FORKS OF
BUFFALO AROUND 200 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3762 7895 3746 7921 3745 7925 3745 7926
3743 7927 3741 7930 3753 7945 3780 7918
SKLocal storm report, Jun 1, 2:20 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 NNW CLIFFORD 37.72N 79.07W
06/01/2012 E1.25 INCH AMHERST VA PUBLIC
LITTLE PINEY ROAD
&&
FISHERSpecial weather statement, Jun 1, 2:33 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI JUN 1 2012
VAZ034-011900-
BEDFORD VA-
233 PM EDT FRI JUN 1 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...
AT 228 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MONETA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG
ENOUGH TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR HUDDLESTON AROUND 245 PM.
LAT...LON 3721 7935 3707 7961 3709 7961 3710 7964
3716 7968 3715 7969 3736 7949 3722 7933
SKSpecial weather statement, Jun 1, 2:56 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT FRI JUN 1 2012
VAZ045-046-011930-
APPOMATTOX VA-CAMPBELL VA-
256 PM EDT FRI JUN 1 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...
AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF RED HOUSE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR EVERGREEN AROUND 305 PM...APPOMATTOX AROUND
310 PM...APPOMATTOX NATIONAL HISTORIC PARK AROUND 315 PM AND HIXBURG
AROUND 320 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3732 7861 3723 7876 3723 7878 3715 7887
3724 7899 3737 7885 3743 7868 3741 7864
3739 7863 3739 7861 3738 7859 3734 7859
SKLocal storm report, Jun 1, 3:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 NW CLIFFORD 37.70N 79.11W
06/01/2012 E1.75 INCH AMHERST VA TRAINED SPOTTER
GIDSVILLE ROAD
&&
FISHERSpecial weather statement, Jun 1, 3:01 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT FRI JUN 1 2012 NCZ004-005-011930- ROCKINGHAM NC-STOKES NC- 301 PM EDT FRI JUN 1 2012 ...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES COUNTIES... AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALNUT COVE... MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR PINE HALL AROUND 300 PM...AYERSVILLE AROUND 315 PM AND PRICE AROUND 330 PM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. LAT...LON 3625 8029 3654 8017 3653 7987 3626 8009 SK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:21 PM EDT | Special Weather Statement | RNK | Botetourt | 24 min |
| Jun 1, 1:00 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jun 1, 1:18 PM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell | 117 min |
| Jun 1, 1:29 PM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Jun 1, 1:40 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 38 min |
| Jun 1, 1:53 PM EDT | Tornado Warning | RNK | Amherst | 24 min |
| Jun 1, 2:33 PM EDT | Special Weather Statement | RNK | Bedford | 27 min |
| Jun 1, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell | 24 min |
| Jun 1, 2:56 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jun 1, 3:16 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 29 min |
| Jun 1, 3:28 PM EDT | Special Weather Statement | RNK | Buckingham | 32 min |
| Jun 1, 3:45 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe | 30 min |
| Jun 1, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 44 min |
| Jun 1, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Charlotte | 30 min |
| Jun 1, 4:14 PM EDT | Special Weather Statement | RNK | Carroll, Giles, Pulaski, City of Galax, City of Radford | 31 min |
| Jun 1, 4:25 PM EDT | Special Weather Statement | RNK | Bedford | 65 min |
| Jun 1, 4:32 PM EDT | Special Weather Statement | RNK | Bedford | 58 min |
| Jun 1, 4:36 PM EDT | Special Weather Statement | RNK | Buckingham | 24 min |
| Jun 1, 4:44 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, Roanoke, City of Radford | 31 min |
| Jun 1, 4:45 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Jun 1, 4:46 PM EDT | Special Weather Statement | RNK | Floyd | 29 min |
| Jun 1, 4:58 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| Jun 1, 5:08 PM EDT | Tornado Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 40 min |
| Jun 1, 5:13 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 32 min |
| Jun 1, 5:15 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jun 1, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 37 min |
| Jun 1, 5:52 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 38 min |
| Jun 1, 6:02 PM EDT | Special Weather Statement | RNK | Patrick | 28 min |
| Jun 1, 6:14 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 31 min |
| Jun 1, 6:17 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 28 min |
| Jun 1, 6:44 PM EDT | Special Weather Statement | RNK | City of Martinsville | 31 min |
| Jun 1, 7:13 PM EDT | Special Weather Statement | RNK | City of Danville | 32 min |
| Jun 1, 7:27 PM EDT | Special Weather Statement | RNK | Buckingham | 33 min |
| Jun 1, 7:44 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.